Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 270, NWS Goodland, KS

July 21, 2018Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 21, 2018, 9:31 PM MDT for Cheyenne County, Colorado. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 9:31 PM MDT (03:31 UTC)
Expired
Jul 21, 2018, 10:15 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:52 PM MDTTSTM WND GST 64Firstview, COCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM FIRSTVIEW. MESONET STATION CO068, FIRSTVIEW.
Jul 21, 9:52 PM MDTNON-TSTM WND GST 64Firstview, COMESONET STATION CO068, FIRSTVIEW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 3.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3108 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS53 KGLD 220331
SVRGLD
COC017-220415-
/O.NEW.KGLD.SV.W.0270.180722T0331Z-180722T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
931 PM MDT SAT JUL 21 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Cheyenne County in east central Colorado...

* Until 1015 PM MDT.

* At 931 PM MDT, a severe thunderstorm was located 9 miles east of
  Kit Carson, or 14 miles west of Cheyenne Wells, moving northeast at
  30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 141 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 10266 3882 10278 3904 10232 3872 10213
TIME...MOT...LOC 0331Z 246DEG 27KT 3877 10261 

HAIL...<.75IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
095 
WWUS53 KGLD 220349
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
949 PM MDT SAT JUL 21 2018

COC017-220415-
/O.CON.KGLD.SV.W.0270.000000T0000Z-180722T0415Z/
Cheyenne CO-
949 PM MDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR EASTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 949 PM MDT, a severe thunderstorm was located near Cheyenne Wells,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheyenne Wells and Firstview. 

This includes Highway 385 between mile markers 142 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10247 3891 10259 3904 10232 3872 10213
TIME...MOT...LOC 0349Z 243DEG 30KT 3886 10241 

HAIL...<.75IN
WIND...60MPH
 
$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:38 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 21, 5:38 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
538 PM MDT Sat Jul 21 2018

.SHORT TERM...(This afternoon through Monday night)
Issued at 115 PM MDT Sat Jul 21 2018

Overview: The Tri-State area will be situated on the N/NE
periphery of an upper level ridge (centered over New Mexico), at
the southern fringe of NW flow aloft.

Today-Tonight: Small amplitude perturbations on/near the
tropopause (150-175 mb level) will round the northern periphery
of the ridge from the Desert SW/4-Corners region into portions of
the Rockies and High Plains this afternoon into tonight. Such
subtle/high-altitude features are incredibly difficult to
anticipate/track and their 'depth of influence' varies depending
on the thermodynamic profile -- the more unstable, the greater
the influence. Low-level forcing will be confined to shallow
convergence invof a weak SFC-H85 trough in the lee of the Rockies
and perhaps weak orographic ascent associated with ESE/SE low-
level flow. Recent runs of the HRRR and NAM NEST suggest that
scattered convection will develop over the mountains/foothills of
CO/WY this afternoon with activity gradually growing upscale and
propagating E/SE across the Tri-State area this evening (between
01-07Z). Effective deep-layer shear on the order of 25-30 knots
and moderate MLCAPE (1000-1500 J/kg) suggest organization will be
multicellular in nature. With steep mid-level lapse rates (8C/km)
and strong DCAPE, damaging winds /occasional severe downbursts/
will certainly be possible. A broader swath of damaging winds
cannot be ruled out given sufficient upscale growth /cold pool
consolidation/, particularly in northeast CO where diurnal timing
will be more favorable. Expect convection to wane after midnight.

Sun-Sun night: With little change in the synoptic pattern, expect
conditions to be similar to those today/tonight.

Mon-Mon night: Relatively little change in the synoptic pattern
compared to today and Sunday. However, with ongoing convection
possible over and upstream of the Tri-State area Sunday night into
Monday morning, forecast confidence decreases significantly.

.LONG TERM...(Tuesday through Saturday)
Issued at 128 PM MDT Sat Jul 21 2018

An area of upper high pressure remains over the southwestern CONUS
on Tuesday, with ridging across the west and a trough over the
eastern portion of the country. This results in northwesterly flow
aloft for the region. A closed low advances through Canada midweek
and continues north of the Great Lakes region. As the low progresses
east, the upper high weakens and retrogrades, centering near
Arizona by Saturday.

While this pattern unfolds, multiple disturbances travel through the
northwest flow with a surface cold front lingering nearby,
generating chances for showers and thunderstorms each day during the
long term period. Widespread severe weather is not anticipated at
this time. However, cannot rule out a few severe thunderstorms
during this timeframe with increased shear in place and adequate
instability. Good moisture and PWATs of 1 to 1.5 inches also suggest
that there is the potential for locally heavy rainfall and flash
flooding. Will continue to monitor and pin down details as guidance
comes into better agreement in the coming days.

Highs are in the 80s throughout the period, excluding Wednesday when
temperatures reach the low 90s south of Interstate 70. Low
temperatures remain in the upper 50s to low 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 533 PM MDT Sat Jul 21 2018

VFR conditions are expected through the 00Z TAF period at GLD and
MCK. Mostly high clouds with light southeast winds are expected at
both locations after sunset. TS is possible in the vicinity of
GLD between 04-08Z as storms move out of far eastern Colorado and
into northwest Kansas. Storms will diminish through the evening as
they continue east with TS in the vicinity of MCK between 05-07Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, Jul 21, 1:31 PM MDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
131 PM MDT Sat Jul 21 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221945-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
131 PM MDT Sat Jul 21 2018 /231 PM CDT Sat Jul 21 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS EVENING AND TONIGHT...

Scattered thunderstorms developing in the mountains and foothills of
Colorado and Wyoming this afternoon are expected to track east
southeast into the Tri-State area this evening. A few storms could
become severe, with a primary threat of damaging winds and hail up
to the size of quarters. The potential for severe weather will be
greatest in northeast Colorado and extreme northwest Kansas between
6 PM and 11 PM MDT. Locally heavy rainfall and isolated flash
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Scattered thunderstorms will develop in the mountains and foothills
of Colorado late Sunday afternoon and progress east southeast into
western Kansas Sunday evening and Sunday night. A few storms could
become severe Sunday evening, with a primary threat of damaging
winds. Locally heavy rainfall and isolated flash flooding will remain
possible, primarily along and west of Highway 27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Vincent

In the hours before

Special weather statement, Jul 21, 7:46 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
746 PM MDT SAT JUL 21 2018

COZ091-092-220215-
Kit Carson County CO-Cheyenne County CO-
746 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 815 PM MDT...

At 746 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Arriba to 10 miles
southeast of Boyero. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Stratton, Flagler, Seibert, Kit Carson, Vona, Firstview and Wild
Horse.

This includes Interstate 70 in Colorado between mile markers 391 and
426.

LAT...LON 3957 10315 3957 10253 3875 10238 3874 10316
TIME...MOT...LOC 0146Z 271DEG 45KT 3931 10322 3885 10311

024
Special weather statement, Jul 21, 8:16 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
816 PM MDT SAT JUL 21 2018

COZ091-092-220300-
Kit Carson County CO-Cheyenne County CO-
816 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND KIT
CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 900 PM MDT...

At 815 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stratton, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Burlington, Stratton, Seibert, Bethune, Vona and Arapahoe.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 406 and 446.
 Highway 385 between mile markers 153 and 206, and near mile marker
211.

LAT...LON 3957 10214 3885 10205 3883 10283 3957 10290
TIME...MOT...LOC 0215Z 256DEG 39KT 3929 10256

Lockhart
Special weather statement, Jul 21, 8:52 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
852 PM MDT SAT JUL 21 2018

COZ092-220330-
Cheyenne County CO-
852 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 930 PM MDT...

At 851 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Kit Carson, or 36 miles west of Cheyenne Wells,
moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Kit Carson.

LAT...LON 3876 10316 3892 10260 3861 10244 3861 10317
TIME...MOT...LOC 0251Z 250DEG 23KT 3866 10300

Lockhart
Special weather statement, Jul 21, 9:06 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
906 PM MDT SAT JUL 21 2018

COZ090-091-KSZ001-013-027-220345-
Kit Carson County CO-Yuma County CO-Wallace KS-Sherman KS-
Cheyenne KS-
906 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...NORTHERN WALLACE COUNTY IN WEST CENTRAL KANSAS...SOUTHERN
CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 945 PM
MDT/1045 PM CDT/...

At 905 PM MDT/1005 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles northwest of Ruleton, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Goodland, Burlington, Kanorado, Ruleton, Bonny Reservoir, Bird City
and Edson.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 32.
 Interstate 70 in Colorado between mile markers 438 and 450.
 Highway 385 between mile markers 188 and 208, and near mile marker
211.

LAT...LON 3976 10154 3914 10140 3905 10219 3957 10235
TIME...MOT...LOC 0305Z 251DEG 29KT 3940 10194

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:54 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson51 min
Jul 21, 7:46 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson29 min
Jul 21, 8:16 PM MDTSpecial Weather StatementGLDKit Carson44 min
Jul 21, 8:52 PM MDTSpecial Weather StatementGLDCheyenne38 min
Jul 22, 5:20 PM MDTSpecial Weather StatementGLDCheyenne25 min
Jul 22, 5:35 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 22, 5:39 PM MDTSpecial Weather StatementGLDKit Carson21 min
Jul 22, 5:45 PM MDTSpecial Weather StatementGLDCheyenne15 min
Jul 22, 5:50 PM MDTSevere Thunderstorm WarningGLDKit Carson40 min
Jul 22, 5:56 PM MDTSevere Thunderstorm WarningGLDKit Carson49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.